Hemichorea a rare presentation of uncontrolled T2DM affecting elderly females: A case study
A group of researchers presented a case of hemichorea in a patient with nonketotic hyperglycemia (NKH), a rare presentation of hyperglycemia, with their case study published in the Cureus.
A 55-year-old female with diabetes presented to the emergency department with involuntary bilateral upper and lower limb movements for five days. The patient had a serum glucose level of 358 mg/dL (19.87 mmol/L) and improved after controlling blood sugar levels. In the case of chorea in an emergency department, high blood sugar levels are an essential underlying reversible aetiology to be kept in mind.
India has a prevalence of diabetes of 8.7. Type 2 diabetes mellitus causes macrovascular and microvascular complications. The macrovascular complications include cardiovascular, cerebrovascular, and renal disorders [2,3]. Although neurologic complications are common in diabetes, chorea is a rare complication of nonketotic hyperglycemia (NKH)
Chorea is a hyperkinetic movement disorder characterized by rapid nonpurposive movements of distal limbs and can involve the face and trunk. It can be caused by neurodegenerative, cerebrovascular, immunological, neoplastic, infectious, and metabolic diseases. Chorea following NKH has favourable outcomes after correction of hyperglycemia. Here, a group of authors present a case of an elderly female from a hilly region of Uttarakhand, manifesting as NKH chorea. Clinicians should be aware of this rare entity for early treatment.
The patient had no history of fever, headache, vomiting, seizures, rash, drug intake, falls, and head injury and has been diagnosed with diabetes for 14 years on irregular treatment with insulin. There was no history of similar illnesses in the family. On examination, the patient was conscious, oriented, with a Glasgow Coma Scale (GCS) score of E4V5M6, blood pressure of 110/70 mmHg, respiratory rate of 20 cycles/min, SpO2 of 96% on room air, and pulse rate of 81 beats/min. The patient's bilateral pupils were reactive and of normal size and the patient had normal vesicular breath sounds. Regarding the central nervous system, choreiform movements in bilateral upper limbs and left lower limbs were observed, and the power in all four limbs was 5/5. The tone was normal, and the bilateral plantar were flexor.
In the emergency department, isotonic saline (0.9% NaCl) at the rate of 10-20 ml/kg and insulin was administered to control blood sugar levels; and haloperidol (5 mg) was intravenously injected to control the involuntary movements of the patient. The patient was discharged with clonazepam (10 mg per tablet) along with insulin (subcutaneous). The patient is now asymptomatic with regular follow-up in the neurology outpatient department.
Thus, the researchers concluded that NKH chorea is a rare complication of uncontrolled diabetes mellitus and is more commonly seen in elderly females. It is one of the reversible metabolic causes of chorea; timely recognition and appropriate treatment of this condition will improve the patient's quality of life.
A Case of Chorea: A Rare and Unusual Complication of Hyperglycemia by Nidhi Kaeley et al. published in the Cureus.